Flood, Summers
- When
- May 31, 5:00 AM EST to 6:00 AM EST
- Where
- Summers forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.656, -80.859 (the zone’s center; the record gives no point)
A combination of heavy rains from a thunderstorm and a poor drainage area prompted flooding in the Hinton area. One vehicle and one residence were flooded.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A combination of heavy rains from a thunderstorm and a poor drainage area prompted flooding in the Hinton area. One vehicle and one residence were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 3:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 400 AM EDT MON MAY 31 2004 .DISCUSSION... SHORT TERM (THROUGH WEDNESDAY NIGHT)... VERY FAST MOVING SQUALL LINE WILL COME THRU THIS MORNING. WARM FNT WILL LIFT NORTH JUST AHEAD OF CDFNT. TSRA AHEAD OF LINE HAS SATURATED THE GROUND IN THE WRN COUNTIES WHERE THE FF GUID WAS ALREADY VERY LOW SO HAVE ISSUED A FLOOD WATCH FOR FLASH FLOODING FOR THIS MORNING. ALSO RAISED POPS AND INCREASED CLOUD COVER FOR TODAY. MODELS CONTINUE TO SHOW GOOD DYNAMICS ARND CLOSED UPPER LOW THRU THUR MORN. HAVE EXTENDED POPS ON WED NGT BASED ON 8H/7H UVV FCST...UPPER DIFFLUENCE AND GOOD Q-V FORCING WED NGT. LITTLE CHANGE MADE TO TEMPS THRU THUR. && .LONG TERM (THURSDAY THROUGH SUNDAY)... NO CHANGES NEEDED AT THIS TIME. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR VAZ007-009>012 WV...FLOOD WATCH FOR FLASH FLOODING UNTIL NOON FOR WVZ042>045. && 14
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 408 AM EDT MON MAY 31 2004 NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-310915- ALLEGHANY NC-ASHE NC-BLAND VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-WATAUGA NC-WYTHE VA- 408 AM EDT MON MAY 31 2004 ..STRONG THUNDERSTORMS APPROACHING THE AREA... A LINE OF STRONG THUNDERSTORMS WILL RACE ACROSS THE AREA FROM WEST TO EAST BETWEEN 415 AM ACCOMPANIED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 421 AM EDT MON MAY 31 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-311030- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 421 AM EDT MON MAY 31 2004 ...STRONG THUNDERSTORMS TO CROSS THE REGION... A LINE OF STRONG THNUNDERSTORMS WILL RACE ACROSS THE REGION BETWEEN 430 AND 630 THIS MORNING. BE ON THE LOOK OUT FOR THUNDERSTORMS ACCOPANIED BY STRONG GUSTY WINDS TO 45 MPH...VIVID LIGHTING AND HEAVY RAIN. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HJL
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398729.